Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 113, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 1997, 9:19 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1997, 9:19 PM CDT (02:19 UTC)
- Expired
- Jun 24, 1997, 10:20 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Wichita radar (KICT), 151 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:47 PM CDT | Thunderstorm Wind 52 | Sylvan Grove, KS | |
| Jun 24, 10:14 PM CDT | Thunderstorm Wind 52 | Ash Grove, KS | |
| Jun 24, 10:27 PM CDT | Thunderstorm Wind 70 | Sylvan Grove, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3202 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
538
WUUS1 KICT 250220 RRA
SVRICT
KSC053-105-250320-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT TUE JUN 24 1997
* SEVERE THUNDERSTORM WARNING FOR
ELLSWORTH COUNTY - CENTRAL KANSAS
LINCOLN COUNTY - CENTRAL KANSAS
* UNTIL 1020 PM CDT
* SOME TOWNS AFFECTED
ELLSWORTH
LINCOLN
SLYVAN GROVE
LORRAINE
* AT 925 PM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 15 MILES
EAST OF RUSSELL ALONG THE LINCOLN...ELLSWORTH AND RUSSELL COUNTY
LINE. THIS LINE WAS MOVING EAST AT 15 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
HYSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:50 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jun 24, 3:50 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT TUE JUN 24 1997 ...SHORT TERM... PREFRONTAL SFC TROF FROM SW KS TO NCNTRL KS ATTM SET UP ACROSS AREA OF HIGH INSTABILITY WITH COLD FRONT NOT FAR BEHIND. ADAP SHOWING LIS TO MINUS 12 IN SW KS WHICH GOES PRETTY WELL WITH MIXED OUT DDC SOUNDING. VERY GOOD MSTR CONVERGENCE ALONG TROF WITH LITTLE CAP LEFT IN PLACE. STARTING TO SEE BETTER CU DVLPMT ALONG TROF EXCEPT IN SW KS WHERE CAP HOLDS WELL. HAVE TWO MAIN CONCERNS. ONE...POTENTIAL FOR SEVERE THIS EVENING ALONG TROF. XPCT TSRA TO BREAK OUT ALONG TROF NEAR HYS AND MOVE INTO CNTRL KS THIS EVENING. IF THIS HOLDS TRUE...THESE SHOULD BE SEVERE. SECOND CONCERN WILL BE POTENTIAL FOR HEAVY RAINS OVERNIGHT AS THE TROF/FRONT MOVES OUT. APPEARS THAT WINDS SHOULD BE NEARLY PARELLEL TO THE FRONT IN THE MID LVLS...INDICATING POTENTIAL FOR TRAINING ECHOS. MDLS DIFFER ON PLACEMENT OF THIS FRONT AND CONSEQUENTLY THE BEST LLJ ACTION OVER THE FRONT. BEST GUESS IS SORT OF A COMPROMISE...WITH THE BEST LLJ CONVERGENCE BEING OVER CNTRL KS. BASED ON 12Z RAOBS...DEEPEST MSTR SHOULD ALSO BE OVR CNTRL KS. WILL MENTION HEAVY RAIN IN CNTRL KS...BUT HOLD OFF ON FFW DUE TO GENERAL DRYNESS AND UNCERTAINTY IN FORECASTED POSITION OF PCPN MAX. EVENING SHIFT MAY NEED TO CONSIDER ONE THOUGH... MATT ...LONG TERM... COLD FRONT SHOULD BE JUST BEGINNING TO MOVE ACROSS THE CWA AS WE BEGIN THE DAY ON WEDNESDAY. WILL NOT PUT ANY MENTION OF TIMING ON PRECIP WED AS SOME LEFTOVER DEBRIS FROM TONIGHTS EVENT SHOULD STILL BE LINGERING DURING THE MORNING...AND THEN REDEVEOPMENT EXPECTED DURING THE AFTN AS THE FRONT PUSHES SOUTH. 18Z POSITIONING COULD RANGE FROM ENID TO SGF...TO AS FAR NORTH AS P28 THRU TOP. WILL TAKE THE MIDDLE GROUND AND HAVE FRONT THROUGH ICT TO EMP AND MCI...WHICH LEANS TOWARD THE NGM POSITIONING AT THAT TIME...BUT WITH A FRONTAL POSTION FARTHER SOUTH ACROSS OK ON THURS SIMILAR TO ETA. AS MENTIONED IN SEVERAL DISCNS..ETA TRIES TO OVER DEVELOP A WEAK VORT MAX OVER NW KS OVERNIGHT AND TRACK IT EAST ACROSS KS ON WED...HOWEVER WITH A FRONT IN THE VCNTY AND INSTABILITY STILL HIGH WILL CONTINUE TO CARRY A CHC OF PRECIP THROUGH WED NIGHT. HIGH PRESSURE ON THURS APPEARS TO PUSH INTO THE AREA FAR ENOUGH THAT WE SHOULD REMAIN DRY...WITH THE PRECIP CHANCES MAINLY OFF TO THE WEST. NOONAN RSL 063/078 058/082 15732 SLN 066/081 061/083 15732 ICT 068/085 063/085 064 15543 HUT 066/083 061/083 15543 CNU 069/089 064/082 15243
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
| Jun 24, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| Jun 24, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 49 min |
| Jun 24, 10:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 63 min |
| Jun 25, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 49 min |
| Jun 25, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 51 min |
| Jun 25, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.